Explore health content from A to Z.
I need information about...
Hormone therapy drugs can cause many side effects. These side effects depend on what kind of drug you’re given.
Here are some of the more common ones:
Joint stiffness and achiness
Fatigue, or extreme tiredness
Vaginal discharge or irritation
Here are some other more serious, but less common, side effects. In the long term, aromatase inhibitors are less likely to cause endometrial cancer or blood clots than tamoxifen. However, aromatase inhibitors increase the risk for bone thinning (osteoporosis), which can be caused by a lack of estrogen. This can make bones more brittle and likely to break. Talk with your doctor about what you can do to prevent or manage these problems, such as exercising and taking calcium. Drugs called bisphosphonates can be used to prevent or reverse bone loss. Talk with your doctor about whether you need them.
Most side effects of hormone therapy are not life-threatening. In very rare cases, tamoxifen can raise a woman's chance of getting endometrial cancer. This cancer occurs in the lining of the uterus, which is called the endometrium. If you are taking tamoxifen, get a pelvic exam each year to check for signs of cancer. Also, tell your doctor or nurse about any of these problems right away:
Unusual vaginal discharge
Pain or pressure in your lower abdomen, or belly
Some hormone therapies, such as tamoxifen, carry a slight risk of blood clots forming in the deep blood vessels of the legs and groin. These clots can break off and spread to the lungs, brain, or heart. Blood clots stop the flow of blood and can cause serious medical problems. Let your doctor know if you have a history of blood clots. Also, tell your doctor or nurse about any of these symptoms as soon as possible.
These are signs of a blood clot in the lungs or heart:
Shortness of breath
Coughing up blood
These are signs of a blood clot in the legs:
Tenderness in the groin or legs
Redness in the leg
A blood clot that travels to the brain causes a stroke. These are the signs:
Sudden severe headache
Problems moving or talking
Tell your doctor and get medical help right away if you have any of the above symptoms.
Tamoxifen can cause cataracts or changes to parts of the eye such as the cornea or retina. Tell your doctor or nurse about any vision changes — including an inability to tell the difference between colors.
Copyright © 2015 Baylor Health Care System All Rights Reserved. |
3500 Gaston Avenue, Dallas, TX 75246-2017 | 1.800.4BAYLOR